Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2002, 9:10 PM CDT for Ellis County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 9:10 PM CDT (02:10 UTC)
- Expired
- May 26, 2002, 9:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1171 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 270210 SVRDDC KSC051-270245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 910 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT * AT 910 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF WALKER...OR ABOUT 8 MILES SOUTHEAST OF VICTORIA...MOVING NORTH AT 20 MPH. * SOME LOCATIONS AFFECTED WALKER AT 920 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, LAT...LON 3872 9924 3870 9905 3892 9905 3893 9912 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 26, 1:45 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SUN MAY 26 2002 VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED. DAYS 3-7... MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY. WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN. LOW LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER. FINCH/15 PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 82 58 81 / 40 30 40 10 GCK 56 82 57 81 / 30 30 30 10 EHA 56 84 55 81 / 30 30 30 10 LBL 56 85 57 81 / 30 30 30 10 HYS 59 81 59 81 / 40 30 40 10 P28 62 82 62 82 / 50 40 40 20 .DDC...NONE.
In the hours before
Special weather statement, May 26, 8:32 PM CDT, 38 minutes before
KSZ043-044-061>063-074>077-084>087-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 832 PM CDT SUN MAY 26 2002 SEVERE THUNDERSTORM WATCH NUMBER 337 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST CENTRAL AND SOUTHWEST KANSAS... SCOTT LANE HAMILTON KEARNY FINNEY STANTON GRANT HASKELL GRAY MORTON STEVENS SEWARD MEADE THE THREAT FOR SEVERE WEATHER HAS ENDED FOR THESE COUNTIES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC && GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 47 min |
| May 26, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 26, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 33 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 10 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.